Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 170, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 3, 2018, 8:48 PM MDT for Adams County, Bowman County, Slope County, North Dakota. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2018, 8:48 PM MDT (02:48 UTC)
- Expired
- Jul 3, 2018, 9:45 PM MDT
- In force
- 57 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adams County, ND, Bowman County, ND, Slope County, ND
The radar
The Bismarck radar (KBIS), 192 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 9:00 PM MDT | TSTM WND GST 60 | 8 E Bowman Haley Dam, ND | NO HAIL, VERY HEAVY RAIN, AND FREQUENT LIGHTNING WITH THE WIND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 8:39 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1282 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1250 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.6
The text
As transmitted.
973
WUUS53 KBIS 040248
SVRBIS
NDC001-011-087-040345-
/O.NEW.KBIS.SV.W.0170.180704T0248Z-180704T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
848 PM MDT TUE JUL 3 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Eastern Bowman County in southwestern North Dakota...
Southeastern Slope County in southwestern North Dakota...
Western Adams County in southwestern North Dakota...
* Until 945 PM MDT.
* At 848 PM MDT, a severe thunderstorm was located near North Cave
Hills, or 19 miles south of Bowman, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bowman, Scranton, Reeder, Bucyrus, Gascoyne, Bowman Haley Dam and
Buffalo Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail, damaging winds, and deadly cloud
to ground lightning. Seek shelter inside a well-built structure.
Stay away from windows.
&&
LAT...LON 4595 10361 4642 10344 4630 10292 4628 10292
4628 10284 4624 10265 4594 10289
TIME...MOT...LOC 0248Z 211DEG 29KT 4590 10347
HAIL...1.00IN
WIND...60MPH
$$
HEINERT2 follow-up statements
602
WWUS53 KBIS 040310
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
910 PM MDT TUE JUL 3 2018
NDC001-011-087-040345-
/O.CON.KBIS.SV.W.0170.000000T0000Z-180704T0345Z/
Bowman ND-Slope ND-Adams ND-
910 PM MDT TUE JUL 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM MDT
FOR EASTERN BOWMAN...SOUTHEASTERN SLOPE AND WESTERN ADAMS COUNTIES...
At 909 PM MDT, a severe thunderstorm was located near Scranton, or 7
miles east of Bowman, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Law enforcement. A 60 mph wind gust was reported at Bowman
Haley Dam at 900 PM MDT.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Bowman, Scranton, Reeder, Bucyrus, Gascoyne, Bowman Haley Dam and
Buffalo Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4595 10361 4642 10344 4630 10292 4628 10292
4628 10284 4624 10265 4594 10289
TIME...MOT...LOC 0309Z 211DEG 50KT 4615 10323
HAIL...1.00IN
WIND...60MPH
$$
HOLLAN390
WWUS53 KBIS 040323
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
923 PM MDT TUE JUL 3 2018
NDC001-011-087-040345-
/O.CON.KBIS.SV.W.0170.000000T0000Z-180704T0345Z/
Bowman ND-Slope ND-Adams ND-
923 PM MDT TUE JUL 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM MDT
FOR NORTHEASTERN BOWMAN...SOUTHEASTERN SLOPE AND NORTHWESTERN ADAMS
COUNTIES...
At 923 PM MDT, a severe thunderstorm was located 7 miles north of
Scranton, or 12 miles east of Bowman, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Law enforcement.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Bowman, Scranton, Reeder, Gascoyne and Buffalo Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4617 10353 4642 10344 4630 10292 4628 10292
4628 10284 4604 10300
TIME...MOT...LOC 0323Z 211DEG 29KT 4625 10314
HAIL...1.00IN
WIND...60MPH
$$
HOLLANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 5:48 PM MDT, 3 hours earlier.
Area forecast discussion, Jul 3, 5:48 PM MDT, 3 hours before
Area Forecast Discussion National Weather Service Bismarck ND 648 PM CDT Tue Jul 3 2018 .UPDATE... Issued at 641 PM CDT Tue Jul 3 2018 No major changes were needed for this update. Just tweaked precipitation chances through 12z using a blend of the latest time lagged HRRR and the latest run of CONSSHORT guidance. Still think a strong to severe storm may be possible in the next couple of hours over the far southern James River Valley. The next round, that will enter the southwest around 02z to 05z, will likely track across the southern third of the forecast area through the overnight hours. Some of these storms may also become strong to severe. && .SHORT TERM...(This evening through Wednesday) Issued at 206 PM CDT Tue Jul 3 2018 The main forecast issue in the short term period will be thunderstorm chances tonight. Currently, low pressure was situated over central South Dakota with a warm front into eastern North Dakota, and a weak inverted trough into north central-northwest ND. The area of low pressure and warm front will remain nearly stationary through this evening. Low pressure will continue to develop over eastern Montana and the western Dakotas ahead of an upper low and associated shortwave trough currently tracking through the northern Rockies. We continue to destabilize this afternoon over the Dakotas with current MLCAPE values around 500-1000J/kg north to nearly 3000J/kg over portions of the southern James River Valley, and a broad area of 50-60 knots of deep layer shear over most of the state of ND. CAMS have been pretty consistent in developing two areas of convection this afternoon/early evening. The first is along the Canadian border over northwest/north central ND in an area of steepening low level lapse rates. Even though deep layer shear is significant here, mid level lapse rates lag behind the central and southern portion of the state and CAPE values are more meager. The southern James River Valley and into northeast South Dakota is the second area of convection to focus on early in the forecast period. Very unstable airmass exists here with steep mid level lapse rates and abundant low level moisture. The threat for very large hail will exist here as well as possible tornadoes, especially as you get farther south, along the far southern tier counties and moreso into South Dakota. This will be the favored area to monitor late this afternoon into this evening. Later tonight the aforementioned shortwave trough should have fired convection over the northern high plains and it will be making its way into the Dakotas. Some of the CAMS suggest another possible bowing segment somewhere in the vicinity of the ND/SD border. There may be another area that clips the northwest portion of the state, associated with the upper low. The threat of severe weather in this area is more uncertain, with a marginal risk from SPC up to the Canadian border. The upper trough finally pushes convection completely through the forecast area by the morning of the 4th. This will bring clearing skies from west to east in the morning and mostly sunny but breezy to windy conditions in the afternoon. Highs will range from the mid 70s to mid 80s. .LONG TERM...(Wednesday night through Tuesday) Issued at 206 PM CDT Tue Jul 3 2018 Wednesday night through Saturday, an upper level western ridge builds behind the exiting upper low, and this ridge expands into the Plains. This should result in a generally thunderstorm free period with a warming trend. However, an isolated storm due to the heating of the day can not be completely ruled out somewhere in the forecast area. Look for highs Thursday from 75-85F, warming to 85-95 for Friday and Saturday. On Saturday afternoon we see heat indices rise to around 100F ahead of a cold front that pushes through the forecast area, bringing a chance of thunderstorms. Will need to monitor for possible heat advisory conditions, but thinking now that we will not reach criteria for a long enough period. Another strong upper level shortwave moves east out of the Pacific Northwest Saturday/Saturday night, dampening the upper ridge and bringing chances of showers and thunderstorms to our area Saturday night, followed by a more zonal flow across our area Sunday through Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 641 PM CDT Tue Jul 3 2018 Another round of strong to severe storms is likely to enter southwest North Dakota around 02z to 05z, before increasing in coverage and making its way across the forecast area. Thunderstorms will be possible at all sites during the overnight hours, but the best chance for large hail and strong winds will generally remain over the southern third of the forecast area. For the most part, VFR conditions and light winds are expected, but winds may become erratic with temporary visibility reductions under heavier storms. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...ZH SHORT TERM...TWH LONG TERM...TWH AVIATION...ZH
Hazardous weather outlook, Jul 3, 5:35 PM MDT, 3 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 635 PM CDT Tue Jul 3 2018 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-042345- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 635 PM CDT Tue Jul 3 2018 /535 PM MDT Tue Jul 3 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Rest of Tonight There is a chance of thunderstorms late this afternoon and this evening. Some storms will be severe with large hail and damaging winds. The greatest risk of severe weather during this timeframe will be south central into southeast North Dakota. There may be another round of strong to severe storms near sunset, possibly lasting into the early morning hours on Independence day. The greatest threat with this round of storms will be strong winds. In addition, any storms that develop this afternoon through tonight will be capable of producing very heavy rainfall, leading to localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few strong to severe storms may linger overnight and into early Independence Day morning, with strong winds and very heavy rainfall being the greatest threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. ZH
In the hours before
Special weather statement, Jul 3, 8:24 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Bismarck ND
824 PM MDT TUE JUL 3 2018
NDZ043-040315-
Bowman-
824 PM MDT TUE JUL 3 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT BOWMAN COUNTY UNTIL
915 PM MDT...
At 824 PM MDT, strong thunderstorms were clustered 6 miles south of
Ladner, or 14 miles northwest of Buffalo, moving northeast at 55 mph.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Wind gusts to 50 mph and half inch hail are also possible with these
storms.
Locations impacted include...
Bowman, Scranton, Rhame, Mud Buttes, Griffin, Gascoyne, Sunset Butte,
Bowman Haley Dam and Buffalo Springs.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4595 10400 4627 10397 4627 10300 4618 10299
4595 10305
TIME...MOT...LOC 0224Z 220DEG 49KT 4574 10374
HEINERTThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:24 PM MDT | Special Weather Statement | BIS | Bowman | 51 min |
| Jul 3, 9:21 PM MDT | Severe Thunderstorm Warning | BIS | Hettinger, Slope, Stark | 54 min |
| Jul 3, 9:24 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 66 min |
| Jul 3, 9:37 PM MDT | Special Weather Statement | BIS | Grant, Morton | 38 min |
| Jul 3, 9:55 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Sioux | 65 min |
| Jul 3, 10:30 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 48 min |
| Jul 3, 10:32 PM MDT | Areal Flood Advisory | BIS | Burleigh, Emmons, Grant, McLean, Mercer, Morton and 3 more | 6 hr |
| Jul 3, 10:35 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 55 min |
| Jul 3, 10:43 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Oliver | 62 min |
| Jul 3, 10:45 PM MDT | Flash Flood Warning | BIS | Burleigh, Morton | 2 hr |
| Jul 3, 10:49 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 56 min |
| Jul 3, 10:52 PM MDT | Special Weather Statement | BIS | Williams | 53 min |
| Jul 3, 11:16 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, Sheridan, Wells | 59 min |
| Jul 3, 11:42 PM MDT | Special Weather Statement | BIS | McKenzie, Williams | 48 min |
| Jul 3, 11:46 PM MDT | Severe Thunderstorm Warning | BIS | Emmons, Logan | 44 min |
| Jul 4, 12:14 AM MDT | Severe Thunderstorm Warning | BIS | Foster, Kidder, Stutsman, Wells | 61 min |
| Jul 4, 12:24 AM MDT | Severe Thunderstorm Warning | BIS | McIntosh | 44 min |
| Jul 4, 12:38 AM MDT | Flash Flood Warning | BIS | Emmons | 5 hr |
| Jul 4, 1:32 AM MDT | Areal Flood Advisory | BIS | McIntosh | 6 hr |
| Jul 4, 2:15 AM MDT | Special Weather Statement | BIS | Dickey, LaMoure | 45 min |
| Jul 4, 2:20 AM MDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 33 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.